No Cover Image

Journal article 570 views

Meadows and the equational specification of division / J.A Bergstra, Y Hirshfeld, J.V Tucker, John Tucker

Theoretical Computer Science, Volume: 410, Issue: 12-13, Pages: 1261 - 1271

Swansea University Author: John Tucker

Full text not available from this repository: check for access using links below.

Abstract

The rational, real and complex numbers with their standard operations, including division, are partial algebras specified by the axiomatic concept of a field. Since the class of fields cannot be defined by equations, the theory of equational specifications of data types cannot use field theory in ap...

Full description

Published in: Theoretical Computer Science
ISSN: 0304-3975
Published: Amsterdam Elsevier 2009
Online Access: Check full text

URI: https://cronfa.swan.ac.uk/Record/cronfa7203
Tags: Add Tag
No Tags, Be the first to tag this record!
first_indexed 2013-07-23T11:57:34Z
last_indexed 2018-02-09T04:35:07Z
id cronfa7203
recordtype SURis
fullrecord <?xml version="1.0"?><rfc1807><datestamp>2015-10-15T10:33:33.8896291</datestamp><bib-version>v2</bib-version><id>7203</id><entry>2012-02-23</entry><title>Meadows and the equational specification of division</title><swanseaauthors><author><sid>431b3060563ed44cc68c7056ece2f85e</sid><ORCID>0000-0003-4689-8760</ORCID><firstname>John</firstname><surname>Tucker</surname><name>John Tucker</name><active>true</active><ethesisStudent>false</ethesisStudent></author></swanseaauthors><date>2012-02-23</date><deptcode>SCS</deptcode><abstract>The rational, real and complex numbers with their standard operations, including division, are partial algebras specified by the axiomatic concept of a field. Since the class of fields cannot be defined by equations, the theory of equational specifications of data types cannot use field theory in applications to number systems based upon rational, real and complex numbers. We study a new axiomatic concept for number systems with division that uses only equations: a meadow is a commutative ring with a total inverse operator satisfying two equations which imply 0&#x2212;1=0. All fields and products of fields can be viewed as meadows. After reviewing alternate axioms for inverse, we start the development of a theory of meadows. We give a general representation theorem for meadows and find, as a corollary, that the conditional equational theory of meadows coincides with the conditional equational theory of zero totalized fields. We also prove representation results for meadows of finite characteristic.</abstract><type>Journal Article</type><journal>Theoretical Computer Science</journal><volume>410</volume><journalNumber>12-13</journalNumber><paginationStart>1261</paginationStart><paginationEnd>1271</paginationEnd><publisher>Elsevier</publisher><placeOfPublication>Amsterdam</placeOfPublication><issnPrint>0304-3975</issnPrint><issnElectronic/><keywords>Totalized fields; Meadow; Division-by-zero; Total versus partial functions; Representation theorems; Initial algebras; Equational specifications; von Neumann regular ring; Finite meadows; Finite fields</keywords><publishedDay>31</publishedDay><publishedMonth>12</publishedMonth><publishedYear>2009</publishedYear><publishedDate>2009-12-31</publishedDate><doi>10.1016/j.tcs.2008.12.015</doi><url>http://www.sciencedirect.com/science/article/pii/S0304397508008967</url><notes/><college>COLLEGE NANME</college><department>Computer Science</department><CollegeCode>COLLEGE CODE</CollegeCode><DepartmentCode>SCS</DepartmentCode><institution>Swansea University</institution><apcterm/><lastEdited>2015-10-15T10:33:33.8896291</lastEdited><Created>2012-02-23T17:01:48.0000000</Created><path><level id="1">College of Science</level><level id="2">Computer Science</level></path><authors><author><firstname>J.A</firstname><surname>Bergstra</surname><order>1</order></author><author><firstname>Y</firstname><surname>Hirshfeld</surname><order>2</order></author><author><firstname>J.V</firstname><surname>Tucker</surname><order>3</order></author><author><firstname>John</firstname><surname>Tucker</surname><orcid>0000-0003-4689-8760</orcid><order>4</order></author></authors><documents/><OutputDurs/></rfc1807>
spelling 2015-10-15T10:33:33.8896291 v2 7203 2012-02-23 Meadows and the equational specification of division 431b3060563ed44cc68c7056ece2f85e 0000-0003-4689-8760 John Tucker John Tucker true false 2012-02-23 SCS The rational, real and complex numbers with their standard operations, including division, are partial algebras specified by the axiomatic concept of a field. Since the class of fields cannot be defined by equations, the theory of equational specifications of data types cannot use field theory in applications to number systems based upon rational, real and complex numbers. We study a new axiomatic concept for number systems with division that uses only equations: a meadow is a commutative ring with a total inverse operator satisfying two equations which imply 0−1=0. All fields and products of fields can be viewed as meadows. After reviewing alternate axioms for inverse, we start the development of a theory of meadows. We give a general representation theorem for meadows and find, as a corollary, that the conditional equational theory of meadows coincides with the conditional equational theory of zero totalized fields. We also prove representation results for meadows of finite characteristic. Journal Article Theoretical Computer Science 410 12-13 1261 1271 Elsevier Amsterdam 0304-3975 Totalized fields; Meadow; Division-by-zero; Total versus partial functions; Representation theorems; Initial algebras; Equational specifications; von Neumann regular ring; Finite meadows; Finite fields 31 12 2009 2009-12-31 10.1016/j.tcs.2008.12.015 http://www.sciencedirect.com/science/article/pii/S0304397508008967 COLLEGE NANME Computer Science COLLEGE CODE SCS Swansea University 2015-10-15T10:33:33.8896291 2012-02-23T17:01:48.0000000 College of Science Computer Science J.A Bergstra 1 Y Hirshfeld 2 J.V Tucker 3 John Tucker 0000-0003-4689-8760 4
title Meadows and the equational specification of division
spellingShingle Meadows and the equational specification of division
John, Tucker
title_short Meadows and the equational specification of division
title_full Meadows and the equational specification of division
title_fullStr Meadows and the equational specification of division
title_full_unstemmed Meadows and the equational specification of division
title_sort Meadows and the equational specification of division
author_id_str_mv 431b3060563ed44cc68c7056ece2f85e
author_id_fullname_str_mv 431b3060563ed44cc68c7056ece2f85e_***_John, Tucker
author John, Tucker
author2 J.A Bergstra
Y Hirshfeld
J.V Tucker
John Tucker
format Journal article
container_title Theoretical Computer Science
container_volume 410
container_issue 12-13
container_start_page 1261
publishDate 2009
institution Swansea University
issn 0304-3975
doi_str_mv 10.1016/j.tcs.2008.12.015
publisher Elsevier
college_str College of Science
hierarchytype
hierarchy_top_id collegeofscience
hierarchy_top_title College of Science
hierarchy_parent_id collegeofscience
hierarchy_parent_title College of Science
department_str Computer Science{{{_:::_}}}College of Science{{{_:::_}}}Computer Science
url http://www.sciencedirect.com/science/article/pii/S0304397508008967
document_store_str 0
active_str 0
description The rational, real and complex numbers with their standard operations, including division, are partial algebras specified by the axiomatic concept of a field. Since the class of fields cannot be defined by equations, the theory of equational specifications of data types cannot use field theory in applications to number systems based upon rational, real and complex numbers. We study a new axiomatic concept for number systems with division that uses only equations: a meadow is a commutative ring with a total inverse operator satisfying two equations which imply 0−1=0. All fields and products of fields can be viewed as meadows. After reviewing alternate axioms for inverse, we start the development of a theory of meadows. We give a general representation theorem for meadows and find, as a corollary, that the conditional equational theory of meadows coincides with the conditional equational theory of zero totalized fields. We also prove representation results for meadows of finite characteristic.
published_date 2009-12-31T03:20:15Z
_version_ 1718093469501620224
score 10.843154